IDIS Index Record 535383
ONCE-DAILY ABACAVIR IN PLACE OF TWICE-DAILY ADMINISTRATION
GOEDKEN A M; HERMAN R A
ANN PHARMACOTHERAPY, vol 39, iss 8, p 1302-1308, yr 2005
INFECTION, HIV, ASYMPTOMATIC V08.
REVIEW ADULT 6; REVIEW PEDIATRIC 21; PRODUCT DESCRIPTION 45; PKIN ABSORPTION 37; PKIN BIOTRANSFORMATION 39; PKIN EXCRETION 40; PKIN HALF LIFE 70; PKIN PHARMACOKINETICS 74; DOSAGE 43; SIDE EF DIGESTIVE 78; SIDE EF RESPIRATORY 79; SIDE EF SENSE ORGANS 85; SIDE EF SKIN 86; SIDE EF PSYCHIATRIC 88; SIDE EF IMMUNOLOGIC 90
OBJECTIVE: To review the safety and efficacy of a once-daily dosage regimen for abacavir, a nucleoside reverse transcriptase inhibitor.
DATA SOURCES: English-language MEDLINE and Iowa Drug Information Service database reports were accessed from 1966 to March 2005. International Pharmaceutical Abstracts was searched from 1970 to March 2005. The key words used in all searches were abacavir and Ziagen. Article bibliographies were used to identify additional relevant articles. The Internet was searched to identify abstracts of poster and oral presentations that have not yet been published. The manufacturer was also contacted to obtain unpublished information.
STUDY SELECTION AND DATA EXTRACTION: Publications were included that provided information related to the safety and efficacy of abacavir when used once daily. Preference was given to randomized, double-blind, controlled trials comparing once-daily abacavir regimens with other antiretroviral regimens. Abstracts from professional meetings were included for unpublished studies, and conference coverage reviews were included if the abstracts were not available.
DATA SYNTHESIS: In trials directly comparing once- and twice-daily abacavir, little difference was shown in the efficacy of the 2 regimens. Despite similar adverse effect profiles, significantly more severe hypersensitivity reactions and severe diarrhea were seen with once-daily abacavir in one trial.
CONCLUSIONS: Once-daily administration of abacavir has not been shown to be inferior to twice-daily dosing, but it may put patients at increased risk for severe hypersensitivity reactions and diarrhea. More data are needed to confirm this risk.